Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 1, 2023, 2:41 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2023, 2:41 PM PDT (21:41 UTC)
- Expired
- Aug 1, 2023, 5:01 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 62 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WGUS56 KSGX 012141
FFWSGX
CAC073-020045-
/O.NEW.KSGX.FF.W.0002.230801T2141Z-230802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
241 PM PDT Tue Aug 1 2023
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Northeastern San Diego County in southwestern California...
* Until 545 PM PDT.
* At 241 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.5 inches of
rain have fallen. The expected rainfall rate is 0.5 to 0.75 inches
in 1 hour. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Hwy 78 Between Banner And S2, Borrego Springs, Hwy 78 Between S2
And Borrego Springs Rd, Borrego Palm Canyon, Ranchita, Hwy S22
Between Ranchita And Borrego Springs, Hwy S2 Between Hwy 79 And
Hwy 78, Warner Springs, Hwy S2 Between Shelter Valley And Agua
Caliente and Los Coyotes Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3342 11668 3331 11665 3304 11644 3312 11629
3343 11651
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-0.75 INCHES IN 1 HOUR
$$
Adams1 follow-up statement
806
WGUS76 KSGX 020001
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
501 PM PDT Tue Aug 1 2023
CAC073-020011-
/O.CAN.KSGX.FF.W.0002.000000T0000Z-230802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
501 PM PDT Tue Aug 1 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN SAN DIEGO
COUNTY...
The heavy rain has ended. Please continue to heed remaining road
closures.
LAT...LON 3342 11668 3331 11665 3304 11644 3312 11629
3343 11651
$$
AdamsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:47 PM PDT, 54 minutes earlier.
Area forecast discussion, Aug 1, 1:47 PM PDT, 54 minutes before
Area Forecast Discussion National Weather Service San Diego CA 147 PM PDT Tue Aug 1 2023 .SYNOPSIS... Showers and thunderstorms will continue this afternoon into the early evening in the mountains, locally into the deserts. The atmosphere will dry out for second half of the week decreasing our chances of thunderstorms for Wednesday through the end of the week. A warming trend is expected for Southern California for the weekend into early next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... KEY POINTS: *Thunderstorms expected this afternoon and early evening, with highest chances in the mountains. *Hot conditions to return for the end of the week into the weekend. As of 1 PM this afternoon, scattered thunderstorms had developed in the mountains and in portions of the High Deserts. The biggest threats from these storms have been areas of heavy rain leading to localized flooding, gusty winds, and frequent lightning. Weak steering flow aloft will likely keep storms that develop nearly stationary or slowly moving east-northeast. High resolution guidance has thunderstorm activity diminishing around sunset. Our local WRF model has a few isolated light showers continuing overnight mainly in San Bernardino County. Wednesday and Thursday will be dry and a few degrees cooler west of the mountains. A dry airmass will settle over Southern California making it noticeably less humid through the weekend. A low pressure system passing to the north will increase the onshore pressure gradient. This will enhance the usual diurnal sea breeze through passes and into the deserts. A warming trend will kick off Friday and is expected to continue through early next week. High pressure will build over the southwest, extending west into Southern California. Global ensemble guidance has the heat peaking on Sunday, but temperatures will be similar on Saturday. Temperatures are expected to be 5 to 10 degrees above average for most places by Sunday. && .AVIATION... 011955Z...SCT-BKN AOA 10,000 FT MSL through tonight, gradually clearing through Wed morning. SCT +TSRA will continue through 02z Wed over the mtns/deserts, with lesser coverage in the eastern valleys. CB bases near 10,000 FT MSL with tops to 30,000 FT MSL. Gusty winds and reduced vis VCTY TSRA. Coast...Low clouds with bases 500-1000 FT MSL developing after 03z Wed across the coast, moving inland after 07z Wed. Reduced vis of 2- 4 SM where low clouds intersect with terrain. && .MARINE... Northwest wind gusts approaching 20 kt will be possible in the outer waters Wednesday afternoon and Thursday afternoon. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...CO AVIATION/MARINE...EA
In the hours before
Special weather statement, Aug 1, 12:28 PM PDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service San Diego CA
1228 PM PDT Tue Aug 1 2023
CAZ056-058-061-062-012015-
San Diego County Mountains CA-San Diego County Deserts CA-
Riverside County Mountains CA-Coachella Valley CA-
1228 PM PDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of Riverside and
northeastern San Diego Counties through 115 PM PDT...
At 1228 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Anza, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southeastern Palm Springs, Anza, Hwy 79 Between Warner Springs And
Oak Grove, Hwy 74 Between Anza And Palm Desert, Hwy 74 Between
Mountain Center And Anza, Cahuilla Indian Reservation, Oak Grove,
Santa Rosa Mountain, and Los Coyotes Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3334 11647 3334 11679 3364 11677 3365 11636
TIME...MOT...LOC 1928Z 195DEG 10KT 3347 11660
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AdamsSpecial weather statement, Aug 1, 12:33 PM PDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service San Diego CA
1233 PM PDT Tue Aug 1 2023
CAZ058-062-012000-
San Diego County Mountains CA-San Diego County Deserts CA-
1233 PM PDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of east central San
Diego County through 100 PM PDT...
At 1232 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Laguna, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Laguna, Hwy S2 Between Shelter Valley And Agua Caliente, Hwy S2
Between Agua Caliente And Canebrake, Hwy S1 Between Lake Cuyamaca And
Mount Laguna, Pine Valley, Fish Creek Wash, Agua Caliente, and
Manzanita Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3276 11629 3278 11648 3302 11650 3301 11624
TIME...MOT...LOC 1932Z 181DEG 18KT 3283 11640
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AdamsThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:28 PM PDT | Special Weather Statement | SGX | 47 min | |
| Aug 1, 12:33 PM PDT | Special Weather Statement | SGX | San Diego | 27 min |
| Aug 1, 12:43 PM PDT | Areal Flood Advisory | SGX | Riverside | 96 min |
| Aug 1, 12:50 PM PDT | Areal Flood Advisory | SGX | San Diego | 92 min |
| Aug 1, 2:14 PM PDT | Areal Flood Advisory | SGX | San Diego | 50 min |
| Aug 1, 2:32 PM PDT | Areal Flood Advisory | SGX | San Diego | 32 min |
| Aug 1, 4:04 PM PDT | Special Weather Statement | SGX | San Diego | 26 min |
| Aug 1, 4:12 PM PDT | Special Weather Statement | SGX | San Bernardino | 33 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.